MDJunction - People Helping People
 
Ask a Question
10/07/2012 05:39 PM

Emotionally Unavailable

wildflower1
Posts: 2
New Member

About four years ago, my husband was diagnosed with bi-polar disorder. He received this diagnosis after being hospitalized for suicide ideation with a plan for his demise. Prior to his diagnosis, I would have described him as difficult, unappreciative, and moody. Because I am a co-dependent, with a strong belief in family unity, I probably did way too much in terms of catering to his moods and his desires. Not truly understanding the underlying problem, I often blamed myself for his lack of real availability. His psychiatrist has prescribed lithium and abilify. He faithfully takes his meds; but now he doesn't speak very much. Communication is minimal. Overall,he's inattentive, and has a difficult time staying present. He appears to be content watching television for hours at a time. I need to find out whether these are common symptoms for a bi-polar who is on these medications. I'm pleased that he is less agitated/verbally abusive, but I'm really having a difficult time witht the lack of engagement he displays. I'd really appreciate any feedback that anyone can provide or suggestions as to what my role should be. I thank everyone for their willingness to be of assistance.
Reply

10/07/2012 08:45 PM
marriedtoit
marriedtoit  
Posts: 11199
VIP Member

Welcome Wildflower!

Now, I am not a doctor, but I wonder why they didn't put him on Lamictal first? Usually BP that is first seen as depression is assumed to be BPII, and Lamictal is often the first choice for that. (There is a generic, so it isn't for that reason...)

So....what I see instead is a med regime that is usually given to a person with BP I who was manic--who WASN'T presenting with depression... Lithium is a mood stabilizer, but it is usually, but not always, used for a person presenting with MANIA. Abilify is an antipsychotic and mood stabilizer.....

So....what your husband MIGHT need is a mood stabilizer first....and maybe the addition of an antidepressant (which has to be closely watched because some BP folks will have manic episodes)? I wonder if his flatness is because he is overmedicated for mania?

I would urge you to read around the internet to look up these meds on your own and you will see what I am talking about there. Please know I am not saying you should tell the psychiatrist he or she is wrong with the meds!!! But I always find when the doctor gives meds that don't look like the right ones based on my research, I ASK about them and at the very least I learn a whole bunch more. At most, when we had a pdoc (psychiatrist) who didn't really understand BP, the pdoc researched and decided he was mis-prescribing....based on my informed questions.

Here's another thought....is it possible your husband is getting his meds NOT from a psychiatrist (pdoc is what we use here)? Or from a pdoc with no experience with BP???? Because both these meds are used for bipolar disorder, but it just seems in my reading and experience that this is an odd combination for a man who presented in suicidal ideation.

Another thought: some pdocs prefer to over-medicate rather than under-medicate. These docs want to make SURE there are no depressive or manic episodes on their watch....and they will only slowly and reluctantly reduce the med doses.... I hope you are going to the pdoc with your husband (many of us wouldn't stay in our relationships without being able to do that) and reporting what you see. I really suspect, based on what you describe, your husband is in no shape to accurately describe what is going on with him to the pdoc, much less advocate for himself.

Hopefully!!!!, my final observation: If your husband had a manic episode before his crash into suicidal ideation? In my experience, the fall into depression will be at least twice as long as the mania was. Your husband COULD be (again, just thinking out loud) in the depression that inevitably follows a manic episode. (If you need me to spell out what that is, please ask!)


10/08/2012 07:45 AM
Catbaloo
CatbalooPosts: 6825
Group Leader

I'm certainly no expert, but it sounds like your husband may be overmedicated. I would recommend talking to his prescribing doctor about it.

I also recommend that he see a pdoc if he's not already seeing one. They are experts at treating mental illness and they know a lot more about the meds that treat it than regular doctors do.


10/08/2012 08:42 AM
wildflower1
Posts: 2
New Member

Thanks so much for your response. I do plan on talking to his psychiatrist. I've been reluctant to interfere as generally speaking, I've been an over functioner in the relationship.
Reply

Share this discussion with your friends:


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved